Maryland, 2019

Flooding in Maryland, May 5 to 6, 2019

May 5 to 6, 2019 · NWS LWX · 15 events in 1 county or zone

Low pressure tracked along a stalled boundary, passing through the area overnight on the 4th into the 5th. The lift associated with the low and the boundary combined with high amounts of moisture from the Atlantic Ocean and Gulf of Mexico, bringing heavy rain to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure tracked along a stalled boundary, passing through the area overnight on the 4th into the 5th. The lift associated with the low and the boundary combined with high amounts of moisture from the Atlantic Ocean and Gulf of Mexico, bringing heavy rain to the area. The rain led to several instances of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 5, 9:19 AM EST, 2 hours 11 minutes earlier.

Area forecast discussion, May 5, 9:19 AM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1019 AM EDT Sun May 5 2019

.SYNOPSIS...
Low pressure over western VA/NC this morning will move eastward
to the Virginia Tidewater this afternoon before moving offshore
tonight. High pressure will build overhead for Monday and
Monday night before shifting offshore Tuesday. A cold front will
move into the region Tuesday night. The front should stall out
nearby through Wednesday night before possibly moving north as a
warm front Thursday. Low pressure and its associated cold front
may impact the area Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Periods of rain and showers are expected through the majority of
today as surface low pressure moves eastward from western VA/NC
to the Virginia Tidewater. The steadiest and heaviest rain is
pushing eastward through the Chesapeake Bay region, with upper
level dry slot moving in its wake. That being said, expecting
this to fill back in as trough moves through this afternoon.
This will then taper off to showers and end this evening.
Rainfall rates are not expected to be enough to cause flash
flooding, so have dropped flash flood watch, although some
additional rises on area creeks and streams is expected. A
rumble of thunder or two is also possible this afternoon in
central VA/southern MD.

Highs today mainly in the 60s, although near 70F in central
VA/southern MD.

Low pressure will move offshore tonight, pulling in some drier
air from the northwest on a gusty northwest to northerly wind.
Temperatures tonight will bottom out in the lower to middle 50s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
High pressure will build overhead Monday and remain in control
Monday night through Tuesday night. Dry air will lead to a
descent amount of sunshine during each day with high
temperatures reaching the middle 70s Monday and possibly the
lower 80s on Tuesday. Mild nighttime temperatures are in store
for Monday night and Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A frontal boundary will be south or near our area on Wednesday
before it lifts as a warm front late on Thursday. A cold front will
then move across the region late Friday and linger nearby into the
weekend as waves of low pressure track through it. Unsettled weather
is expected mainly Thursday into Friday.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Widespread IFR ongoing this morning in low stratus and rain. By
later this afternoon into tonight, conditions will improve to
MVFR or perhaps VFR at the terminals from west to east.

VFR conditions expected Monday through Tuesday night with high
pressure building in across the region.

Periods of sub-VFR conditions are possible Wednesday into Friday as
several frontal boundaries affect our area.

&&

.MARINE...
Low pressure will move across the region today and then exit to
the east tonight into Monday. Winds will shift around to the
northwest and north with the passing low; thus, small craft
advisories remain in effect later this afternoon through
tonight.

High pressure will build overhead for Monday through Monday
night before shifting to the south Tuesday. Possible SCA
conditions at the end of the week.

Periods of sub-SCA conditions possible Wednesday and Friday as
several frontal boundaries affect our area..

&&

.HYDROLOGY...
Some areal flood warnings are in effect this morning, but
rainfall rates are no longer expected to be enough to produce
flash flooding. However, rises on streams/creeks are still expected.
In addition, while no mainstem river points are currently
forecast to flood, this may change with placement of heavy rain
and users are urged to monitor latest forecasts/warnings.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 3 PM this afternoon to midnight EDT
     tonight for ANZ530-531-535-536-538>540-542.
     Small Craft Advisory from 3 PM this afternoon to 6 AM EDT
     Monday for ANZ532>534-537-541-543.

&&

SYNOPSIS...KLW/MM
NEAR TERM...MM/KLW
SHORT TERM...KLW
LONG TERM...IMR
AVIATION...MM/IMR/KLW
MARINE...MM/IMR/KLW
HYDROLOGY...MM
Hazardous weather outlook, May 5, 11:13 AM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1213 PM EDT Sun May 5 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-061000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1213 PM EDT Sun May 5 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Locally heavy rain with isolated incidents of flooding are
possible this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-061000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1213 PM EDT Sun May 5 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Flood warnings are in effect for portions of northwest Virginia,
eastern West Virginia, and central Maryland. Additional mainstem
river flooding and isolated small stream and creek flooding are
possible today and tonight. Please see weather.gov/washington and
water.weather.gov/ahps2/forecasts.php?wfo=lwx for more
information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Mainstem river flooding is possible Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant weather via normal
operating procedures.

In the hours before

Local storm report, May 5, 9:32 AM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1032 AM EDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 AM     FLOOD            3 WNW ALBIN             39.23N  78.25W
05/05/2019                   FREDERICK          VA   EMERGENCY MNGR

            INDIAN HOLLOW RD (VA-679) CLOSED.

&&

EVENT NUMBER LWX1904331

LFR
Local storm report, May 5, 9:35 AM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1035 AM EDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 AM     FLOOD            2 SW WADESVILLE         39.22N  78.06W
05/05/2019                   FREDERICK          VA   EMERGENCY MNGR

            OLD CHARLES TOWN RD (VA-761) CLOSED OVER OPEQUOUN CREEK
            AT THE CLARKE COUNTY LINE.

&&

EVENT NUMBER LWX1904332

LFR
Local storm report, May 5, 9:45 AM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 AM EDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 AM     FLOOD            1 SSW INWOOD            39.34N  78.06W
05/05/2019                   BERKELEY           WV   911 CALL CENTER

            HENSHAW RD (COUNTY RD 51/5) CLOSED AT MILL CREEK.

&&

EVENT NUMBER LWX1904333

LFR
Local storm report, May 5, 9:52 AM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1052 AM EDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     FLOOD            2 W WINEBRENNERS CROSS  39.43N  77.94W
05/05/2019                   BERKELEY           WV   911 CALL CENTER

            DOUGLAS GROVE RD (COUNTY RD 9/16) CLOSED DUE TO EVANS
            RUN OUT OF ITS BANKS.

&&

EVENT NUMBER LWX1904334

LFR
Local storm report, May 5, 10:05 AM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1105 AM EDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLOOD            BUNKER HILL             39.33N  78.05W
05/05/2019                   BERKELEY           WV   MESONET

            THE STREAM GAUGE ON MILL CREEK AT BUNKER HILL ROSE
            ABOVE MINOR FLOOD STAGE. AT THIS LEVEL, HENSHAW ROAD
            FLOODS NEAR I-81.

&&

EVENT NUMBER LWX1904335

MM
Local storm report, May 5, 11:30 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1230 PM EDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     FLOOD            2 S SHEPHERDSTOWN       39.40N  77.81W
05/05/2019                   JEFFERSON          WV   EMERGENCY MNGR

            FLOWING SPRINGS RD CLOSED AT RATTLESNAKE RUN

&&

EVENT NUMBER LWX1904336

LFR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 flood. Local standard time, as filed.

Flood, Frederick

When
May 5, 11:30 AM EST to 1:30 PM EST
Where
Frederick County, 0.42 mi SSE of Jimtown to 0.47 mi S of Jimtown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.594, -77.397

Hessong Bridge Road was closed at Big Hunting Creek.

Flood, Frederick

When
May 5, 11:30 AM EST to 1:30 PM EST
Where
Frederick County, 1.32 mi SW of Creagerstown to 1.47 mi WSW of Creagerstown
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.569, -77.391

Willhide Road was closed between Blacks Mill Road and Stevens Road.

Flood, Frederick

When
May 5, 11:30 AM EST to 1:30 PM EST
Where
Frederick County, 0.4 mi NW of Loys to 0.33 mi NNW of Loys
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.605, -77.355

Old Frederick Road was closed between Route 77 and Old Mill Road.

Flood, Frederick

When
May 5, 11:30 AM EST to 1:30 PM EST
Where
Frederick County, 0.43 mi ESE of Graceham to 0.91 mi ENE of Graceham
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.617, -77.373

Hoovers Mill Road was closed between Frushour Road and Route 77.

Flood, Frederick

When
May 5, 11:30 AM EST to 1:30 PM EST
Where
Frederick County, 2.73 mi ESE of Motters to 2.5 mi E of Motters
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.632, -77.284

Sixes Road was closed between Sixes Bridge Road and Grimes Road.

Flood, Frederick

When
May 5, 11:30 AM EST to 1:30 PM EST
Where
Frederick County, 1.67 mi NNW of Graceham to 1.54 mi NNW of Graceham
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.642, -77.393

Roddy Road was closed between Old Kiln Road and Roddy Creek Road.

Flood, Frederick

When
May 5, 11:30 AM EST to 1:30 PM EST
Where
Frederick County, 2.66 mi ENE of Motters to 2.23 mi ENE of Motters
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.666, -77.285

Keysville Road was closed between Four Points road and Sixes Road.

Flood, Frederick

When
May 5, 11:30 AM EST to 1:30 PM EST
Where
Frederick County, 2.47 mi NE of Motters to 2.16 mi SE of Emmitsburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.674, -77.295

Simmons Road was closed between Four Points Bridge Road and Keysville Road.

Flood, Frederick

When
May 5, 11:30 AM EST to 1:30 PM EST
Where
Frederick County, 4.77 mi ESE of Emmitsburg to 4.83 mi ESE of Emmitsburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.675, -77.246

Bridgeport Road was closed.

Flood, Frederick

When
May 5, 11:30 AM EST to 1:30 PM EST
Where
Frederick County, 0.73 mi SE of Emmitsburg to 1.12 mi ESE of Emmitsburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.694, -77.319

Creamery Road was closed.

Flood, Frederick

When
May 5, 11:30 AM EST to 1:30 PM EST
Where
Frederick County, 1.34 mi WNW of Emmitsburg to 1.24 mi NW of Emmitsburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.704, -77.355

Annandale Road was closed between Hampton Valley Road and Mountain View Road.

Flood, Frederick

When
May 5, 11:30 AM EST to 1:30 PM EST
Where
Frederick County, 3.39 mi NW of St Anthony to 1.71 mi WNW of Emmitsburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.717, -77.392

Hornets Nest Road was closed between Friends Creek Road and Riffle Road.

Flood, Frederick

When
May 5, 4:40 PM EST to 6:40 PM EST
Where
Frederick County, 1.74 mi WNW of New London to 1.84 mi WNW of New London
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.430, -77.280

Gas House Pike was closed due to flooding in the 1100 Block over Linganore Creek.

Flood, Frederick

When
May 5, 4:53 PM EST to 6:53 PM EST
Where
Frederick County, 0.4 mi ENE of Buckeystown to 0.28 mi ENE of Buckeystown
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.331, -77.423

A water rescue occurred in the 6900 Block of MD-880 Michaels Mill Road.

Flood, Frederick

When
May 5, 6:55 PM EST to May 6, 11:20 AM EST
Where
Frederick County, Pearl to 0.74 mi ENE of Pearl
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.400, -77.370

The stream gauge on the Monocacy River at Frederick reached minor flood stage. At this level, both banks of the river are flooded. Water begins to flood low-lying fields at Monocacy National Battlefield. Water reaches the access road to the Federick City Wastewater Treatment Plant. Backwater flooding is occurring on several area creeks, particularly Carroll Creek in Frederick. The water level crested at 14.35 feet at 1:16 AM on May 6th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824950, 824951, 824952, 824953, 824954, 824955, 824956, 824957, 824959, 824963, 824964, 824974, 824976, 824979, 824983.